MRI characteristics of chemotherapy-related central neurotoxicity: a pictorial review
Related Experiment Video
Updated: Jul 5, 2025

Nerve Excitability Assessment in Chemotherapy-induced Neurotoxicity
Published on: April 26, 2012
Mina F G Isaac1, Rugaiyah Alkhatib2, Chi Long Ho2,3,4
1Department of Radiology, Heartland Hospital, University Hospitals Birmingham NHS Foundation Trust, Birmingham, UK. Minafouad367@gmail.com.
Abstract:
The relentless advancement of chemotherapeutic agents has enhanced survival rates among cancer patients. However, this success comes with an increased prevalence of chemotherapy-induced neurotoxicity, which often mimics the symptoms of metastatic disease or paraneoplastic syndromes and poses a diagnostic challenge for clinicians. Imaging, particularly MRI, plays a pivotal role in unraveling this conundrum.This comprehensive review explores the MRI patterns associated with central neurotoxicities induced by various chemotherapeutic agents. Our objective is to provide radiologists and clinicians with illustrative diagrams that offer a structured approach to diagnosing these conditions. By enhancing the understanding of these distinctive MRI patterns, we aim to facilitate accurate and timely diagnosis, ultimately improving patient care in the context of evolving cancer treatments.Critical relevance statementThis article describes the essential role of MRI in identifying distinct patterns of chemotherapy-induced central neurotoxicity, enabling early diagnosis and improved patient care within the field of clinical radiology.Key points• Chemotherapy-induced neurotoxicity is a growing concern for cancer patients, and MRI is a key tool in diagnosis.• This review highlights distinctive MRI patterns associated with various chemotherapy-induced neurotoxicities.• Understanding these patterns improves patient care, ensuring timely intervention and accurate diagnosis in the complex world of cancer treatment.
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Dopamine Receptor Antagonists
Phenothiazines, such as prochlorperazine...
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Cannabinoids
Two synthetic agonists of THC,...
Magnetic Resonance Imaging
Local Anesthetics: Adverse Effects
Once absorbed into the systemic circulation, local anesthetics can affect the organs that depend on the functioning of sodium...

